About this Journal Submit a Manuscript Table of Contents
Journal of Function Spaces and Applications
Volume 2012 (2012), Article ID 901917, 9 pages
http://dx.doi.org/10.1155/2012/901917
Research Article

Parabolic John-Nirenberg Spaces

Department of Mathematics, University of Oulu, 90014 Oulu, Finland

Received 30 January 2012; Accepted 3 May 2012

Academic Editor: Lech Maligranda

Copyright © 2012 Lauri Berkovits. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We introduce a parabolic version of John-Nirenberg space with exponent p and show that it is contained in local weak-𝐿𝑝 spaces.

1. Introduction

In the classical paper of John and Nirenberg [1], where functions of bounded mean oscillation (BMO) were introduced, they also studied a class satisfying a weaker BMO-type condition 𝑓𝑝𝐽𝑁𝑝(𝑄0)=sup𝑄𝑗𝑗𝑗||𝑄𝑗||𝑄𝑗|||𝑓𝑓𝑄𝑗|||d𝑥𝑝<,(1.1) where the supremum is taken over all partitions {𝑄𝑗}𝑗 of a given cube 𝑄0 into pairwise nonoverlapping subcubes. Here we have used standard notation for integral averages 𝑓𝑄=𝑄1𝑓d𝑥=||𝑄||𝑄𝑓d𝑥.(1.2) The functional 𝑓𝑓𝐽𝑁𝑝(𝑄0) defines a seminorm, and the class of functions satisfying 𝑓𝐽𝑁𝑝(𝑄0)<, which we denote by 𝐽𝑁𝑝(𝑄0) for John-Nirenberg space with exponent 𝑝, can be seen as a generalization of BMO. Indeed, BMO is obtained as the limit case of 𝐽𝑁𝑝lim𝑝𝑓𝐽𝑁𝑝(𝑄0)=sup𝑄𝑄0𝑄||𝑓𝑓𝑄||d𝑥=𝑓BMO(𝑄0).(1.3) In contrast to the exponential integrability of BMO functions, functions in 𝐽𝑁𝑝(𝑄0) belong to the space weak-𝐿𝑝(𝑄0). This was already observed by John and Nirenberg. Precisely, they showed that for 𝜆>0, we have ||𝑥𝑄0||𝑓(𝑥)𝑓𝑄0||||>𝜆𝐶𝑓𝐽𝑁𝑝(𝑄0)𝜆𝑝,(1.4) where the constant 𝐶 depends on 𝑛 and 𝑝. Simpler proofs and generalizations have appeared in [111]. In this paper we show that an analogous result holds in the context of parabolic or one-sided BMO+ spaces, which we hope will increase our understanding of the spaces BMO+ themselves. Therefore, the main purpose is to provide a step towards a satisfactory multidimensional theory of the spaces BMO+ described below.

2. BMO+ Spaces

We will introduce some notations and terminologies. Given a Euclidean cube 𝑄=𝑛𝑖=1[𝑎𝑖,𝑎𝑖+] and 𝑟>0, we define the “forward in time” 𝑟-translation 𝑄+,𝑟=𝑛1𝑖=1𝑎𝑖,𝑎𝑖×𝑎+𝑛+𝑟,𝑎𝑛.+(𝑟+1)(2.1) For short, we write 𝑄+,1=𝑄+ for the cube of the same size above 𝑄. We write 𝑓BMO+(𝑛), if we have 𝑓BMO+(𝑛)=sup𝑄𝑛𝑄𝑓𝑓𝑄++d𝑥<,(2.2) where the supremum is taken over all cubes in 𝑛 with sides parallel to the coordinate axes. It should be observed that despite the notation, the quantity defined by (2.2) is not actually a norm. The one-dimensional BMO+() class was first introduced by Martín-Reyes and de la Torre [12], who showed that this class possesses many properties similar to the standard BMO space. Even though steps towards a multidimensional theory have been taken (see [13]), a satisfactory theory has only been developed in dimension one. In the classical elliptic setting, one of the cornerstones of theory of BMO functions is the celebrated John-Nirenberg inequality, which shows that logarithmic growth is the maximum possible for a BMO function. A corresponding result holds for the class BMO+(𝑛), stating that functions in BMO+(𝑛) satisfy the following version of John-Nirenberg inequality. Given 𝑟>1, we have for all 𝜆>0|||𝑥𝑄𝑓(𝑥)𝑓𝑄+,𝑟+|||>𝜆𝐵𝑒𝑏𝜆/𝑓BMO+𝑛)(||𝑄||,(2.3) where the constants 𝐵 and 𝑏 only depend on the dimension. This was first proved in the one-dimensional case in [12], in which case (2.3) actually holds true with 𝑟=1. The weaker result (2.3) for 𝑛2 was obtained in [13].

3. Parabolic John-Nirenberg Spaces

In this setting we define (local, in the spirit of [1]) John-Nirenberg spaces as follows. Given a cube 𝑄0 and 1<𝑝<, we write 𝑓𝐽𝑁+𝑝(𝑄0) if 𝑓𝑝𝐽𝑁+𝑝𝑄0=sup𝑄𝑗𝑗𝑗||𝑄𝑗||𝑄𝑗𝑄+𝑗𝑓𝑓𝑄𝑗+,2+d𝑥𝑝<,(3.1) where the supremum is taken over countable families {𝑄𝑗} of pairwise nonoverlapping subcubes of 𝑄0. Observe that even if 𝑄 is contained in 𝑄0, 𝑄+ or 𝑄+,2 may not be. Hence, we assume that 𝑓 is a priori defined on all of 𝑛. The definition is reasonable because in a sense BMO+ may be seen as the limit case of 𝐽𝑁+𝑝 as 𝑝. Precisely, lim𝑝𝑓𝐽𝑁+𝑝(𝑄0)=sup𝑄𝑄0𝑄𝑄+𝑓𝑓𝑄+,2+d𝑥,(3.2) where the quantity on the right-hand side is globally equivalent to the BMO+ norm of 𝑓, that is, sup𝑄𝑛𝑄𝑄+𝑓𝑓𝑄+,2+d𝑥𝑓BMO+(𝑛),(3.3) up to a multiplication by a universal constant.

The following theorem is a parabolic version of the weak distribution inequality of John and Nirenberg.

Theorem 3.1. Assume 𝑓𝐽𝑁+𝑝(𝑄0). Then, for every 𝜆>0, one has ||||𝑥𝑄0𝑓(𝑥)𝑓𝑄0+,2+||||>𝜆𝐶𝑓𝐽𝑁+𝑝(𝑄0)𝜆𝑝,(3.4) where 𝐶 only depends on 𝑛 and 𝑝.

Comparing this to the one-sided John-Nirenberg inequality (2.3), it is natural to ask whether it is possible to improve (3.4) to ||||𝑥𝑄0𝑓(𝑥)𝑓𝑄0+,𝑟+||||>𝜆𝐶𝑓𝐽𝑁+𝑝(𝑄0)𝜆𝑝,(3.5) for 𝑟>1 or even further to 𝑟=1 in the one-dimensional case. However, the author does not know the answer. In particular, the one-dimensional improvement seems challenging since in the case of BMO+() it makes use of the knowledge of one-sided Muckenhoupt's weights, and we do not have such tools at our disposal in the context of John-Nirenberg spaces.

4. Proof of the Theorem

We follow the argument used in [2]. Given a nonnegative 𝑓 and a cube 𝑄0, denote by Δ=Δ(𝑄0) the family of all dyadic subcubes obtained from 𝑄0 by repeatedly bisecting the sides into two parts of equal length. We shall make use of the “forward in time dyadic maximal function” defined by 𝑀𝑄+,𝑑0𝑓(𝑥)=sup𝑄Δ𝑥𝑄𝑄+𝑓d𝑥.(4.1) A standard stopping-time argument shows that we have 𝑥𝑄0𝑀𝑄+,𝑑0=𝑓(𝑥)>𝜆𝑗𝑄𝑗,(4.2) where 𝑄𝑗's are the maximal dyadic subcubes of 𝑄0 satisfying 𝑄+𝑗𝑓d𝑥>𝜆.(4.3) Maximality implies that the cubes 𝑄𝑗 are pairwise nonoverlapping. Moreover, if 𝜆𝑓𝑄+0, then 𝑄0 does not satisfy (4.3). Consequently, in this case every 𝑄𝑗 is contained in a larger dyadic subcube 𝑄𝑗 of 𝑄0 which does not satisfy (4.3). Since 𝑄𝑗+,2𝑄+𝑗, we conclude 𝑄𝑗+,2𝑓d𝑥2𝑛𝜆,(4.4) provided 𝜆𝑓𝑄+0. Standard arguments imply a weak-type estimate for 𝑀𝑄+,𝑑0. Indeed, we have |||𝑥𝑄0𝑀𝑄+,𝑑0|||=𝑓(𝑥)>𝜆𝑗||𝑄𝑗||.(4.5) While the cubes 𝑄𝑗 are non-overlapping, the cubes 𝑄+𝑗 may not be. Let us replace {𝑄+𝑗}𝑗 by the maximal non-overlapping subfamily {𝑄+𝑗}𝑗 which we form by collecting those 𝑄+𝑗 which are not properly contained in any other 𝑄+𝑗. Maximality of {𝑄+𝑗}𝑗 enables us to partition the family {𝑄𝑗}𝑗 as follows. Given 𝑄+𝑗, we define 𝐼𝑗={𝑖𝑄+𝑖𝑄+𝑗}, and we may write {𝑄𝑗}𝑗=𝑗{𝑄𝑖𝑖𝐼𝑗}. Now, whenever 𝑖𝐼𝑗, we have 𝑄𝑖Q𝑗𝑄+𝑗 and we get the estimate 𝑗||𝑄𝑗||=𝑗𝑖𝐼𝑗||𝑄𝑖||2𝑗|||𝑄+𝑗|||2𝜆𝑄0𝑄+0𝑓d𝑥.(4.6) Combining the previous estimates, we arrive at |||𝑥𝑄0𝑀𝑄+,𝑑0|||2𝑓(𝑥)>𝜆𝜆𝑄0𝑄+0𝑓d𝑥.(4.7)

We begin by proving the following good 𝜆 inequality for the forward in time dyadic maximal operator.

Lemma 4.1. Assume 𝑓𝐽𝑁+𝑝(𝑄0) and take 0<𝑏<2𝑛. Then, one has ||||𝑥𝑄0𝑀𝑄+,𝑑0𝑓𝑓𝑄0+,2+||||(𝑥)>𝜆𝑎𝑓𝐽𝑁+𝑝(𝑄0)𝜆||||𝑥𝑄0𝑀𝑄+,𝑑0𝑓𝑓𝑄0+,2+||||(𝑥)>𝑏𝜆1/𝑞,(4.8) whenever 𝑏𝜆𝑄+0𝑓𝑓𝑄0+,2+d𝑥.(4.9) Here 𝑎=4(12𝑛𝑏)1 and 𝑞 is the conjugate exponent of 𝑝.

Proof. Without loss of generality, we may assume 𝑓𝐽𝑁+𝑝(𝑄0)=1. Setting 𝐸𝑄(𝜆)=𝑥𝑄𝑀𝑄+,𝑑𝑓𝑓𝑄0+,2+(𝑥)>𝜆,(4.10) we may write the statement as ||𝐸𝑄0||4(𝜆)(12𝑛𝑏||𝐸)𝜆𝑄0||(𝑏𝜆)1/𝑞.(4.11) Consider the function (𝑓𝑓𝑄0+,2)+ and form the decomposition as above at level 𝑏𝜆 to obtain a family of pairwise non-overlapping dyadic subcubes with 𝐸𝑄0(𝑏𝜆)=𝑗𝑄𝑗.(4.12) Since 𝑏𝜆<𝜆, we have 𝐸𝑄0(𝜆)𝐸𝑄0(𝑏𝜆). It now follows that 𝐸𝑄0(𝜆)=𝑗𝐸𝑄𝑗(𝜆).(4.13) We claim that for every 𝑗, |||𝐸𝑄𝑗(|||2𝜆)(12𝑛𝑏)𝜆𝑄𝑗𝑄+𝑗𝑓𝑓𝑄𝑗+,2+d𝑥.(4.14) Consider the functions 𝑔𝑗=(𝑓𝑓𝑄𝑗+,2)+. To prove (4.14) it suffices to show that 𝐸𝑄𝑗(𝜆)𝑥𝑄𝑗𝑀𝑄+,𝑑𝑗𝑔𝑗(𝑥)>(12𝑛𝑏)𝜆.(4.15) Indeed, (4.14) then follows at once from the weak-type estimate (4.7) applied to the functions 𝑔𝑗 with 𝜆 replaced by (12𝑛𝑏)𝜆. Let 𝑥𝐸𝑄𝑗(𝜆) for some 𝑗. Then there exists a dyadic subcube 𝑄 of 𝑄𝑗 containing 𝑥 and satisfying 𝑄+𝑓𝑓𝑄0+,2+>𝜆.(4.16) From (4.4) we have 𝑄𝑗+,2𝑓𝑓𝑄0+,2+2𝑛𝑏𝜆.(4.17) Combining these, we obtain (12𝑛𝑏)𝜆<𝑄+𝑓𝑓𝑄0+,2+d𝑥𝑄𝑗+,2𝑓𝑓𝑄0+,2+d𝑥𝑄+𝑓𝑓𝑄0+,2+d𝑥𝑄𝑗+,2𝑓𝑓𝑄0+,2d𝑥+=𝑄+𝑓𝑓𝑄0+,2+𝑓𝑄𝑗+,2𝑓𝑄0+,2+d𝑥𝑄+𝑓𝑓𝑄𝑗+,2+d𝑥𝑀𝑄+,𝑑𝑗𝑔𝑗(𝑥).(4.18)
Having now seen that (4.14) holds, we use (4.13) and sum over all 𝑗 to obtain ||𝐸𝑄0||=(𝜆)𝑗|||𝐸𝑄𝑗|||2(𝜆)(12𝑛𝑏)𝜆𝑗𝑄𝑗𝑄+𝑗𝑓𝑓𝑄𝑗+,2+=2d𝑥(12𝑛𝑏)𝜆𝑗||𝑄𝑗||1/𝑞||𝑄𝑗||1/𝑞𝑄𝑗𝑄+𝑗𝑓𝑓𝑄𝑗+,2+4d𝑥(12𝑛𝑏)𝜆𝑗||𝑄𝑗||1/𝑞,(4.19) where the last inequality follows from the Hölder inequality and the assumption 𝑓𝐽𝑁+𝑝(𝑄0)=1. Remembering also that 𝐸𝑄(𝑏𝜆)=𝑗𝑄𝑗, we obtain the desired estimate.

We now complete the proof of the theorem by iterating the previous lemma. Except for a few details, this is just a repetition of the argument used in [2].

Proof of the Theorem. Using the same notation as in the proof of the lemma and still assuming 𝑓𝐽𝑁+𝑝(𝑄0)=1, we shall show ||𝐸𝑄0(||𝐶𝜆)𝜆𝑝.(4.20) Let us choose 𝜆02=𝑏||𝑄0||1/𝑝,(4.21) and assume 𝜆>𝜆0. Then take 𝑁+ such that 𝑏𝑁𝜆0𝜆<𝑏(𝑁+1)𝜆0=2𝑏(𝑁+2)||𝑄0||1/𝑝.(4.22) By the assumption 𝑓𝐽𝑁+𝑃(𝑄0)=1, we have 1||𝑄0||𝑄0𝑄+0𝑓𝑓𝑄0+,2+2d𝑥||𝑄0||1/𝑝=𝑏𝜆0.(4.23) In particular, this implies that 1𝑏𝑄+0𝑓𝑓𝑄0+,2+d𝑥𝜆0𝑏1𝜆0𝑏𝑁𝜆0,(4.24) allowing us to apply the previous lemma successively 𝑁 times to estimate the left-hand side of (4.20) as follows: ||𝐸𝑄0||||𝐸(𝜆)𝑄0𝑏𝑁𝜆0||𝑎𝑏𝑁𝜆0𝑎𝑏𝑁+1𝜆01/𝑞𝑎𝑏1𝜆01/𝑞𝑁1||𝐸𝑄0𝜆0||1/𝑞𝑁𝑎𝑎𝑏𝜆𝑏2𝜆1/𝑞𝑎𝑏𝑁𝜆1/𝑞𝑁12𝜆0𝑄0𝑄+0(𝑓𝑓𝑄0+,2)+d𝑥1/𝑞𝑁,(4.25) where the last inequality follows from the weak-type estimate (4.7) and the first inequality in (4.22). By the choice of 𝜆0 and (4.23) we further estimate ||𝐸𝑄0||𝑎(𝜆)𝜆1+𝑞1++𝑞(𝑁1)𝑏(1+2𝑞1++𝑁𝑞(𝑁1))||𝑄2𝑏0||1/𝑞𝑁=𝑎𝜆𝑝𝑝/𝑞𝑁𝑏(1+2𝑞1++𝑁𝑞(𝑁1))+𝑞𝑁21/𝑞𝑁||𝑄0||1/𝑞𝑁.(4.26) Since both 1+2𝑞1++𝑁𝑞(𝑁1) and 𝑝𝑝/𝑞𝑁 remain bounded as 𝑁, we have ||𝐸𝑄0||||𝑄(𝜆)𝐶0||1/𝑞𝑁1𝜆𝑝𝑝/𝑞𝑁.(4.27) Finally, we notice that from the second inequality in (4.22) we get ||𝑄0||1/𝑞𝑁1𝜆𝑝/𝑞𝑁=𝜆𝑝/𝑞𝑁||𝑄0||1/𝑞𝑁2𝑝/𝑞𝑁𝑏(𝑁+2)𝑝/𝑞𝑁𝐶,(4.28) with 𝐶 independent of 𝑁. Thus we have arrived at the desired estimate.
For 0<𝜆𝜆0 we use the trivial estimate ||||𝑥𝑄0𝑓(𝑥)𝑓𝑄0+,2+||||||𝑄>𝜆0||=2𝑝𝑏𝑝𝜆𝑝0𝐶𝜆𝑝.(4.29)

Acknowledgments

The author was supported by the Finnish Cultural Foundation. The author wishes to thank J. Kinnunen for proposing the problem.

References

  1. F. John and L. Nirenberg, “On functions of bounded mean oscillation,” Communications on Pure and Applied Mathematics, vol. 14, pp. 415–426, 1961. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. D. Aalto, L. Berkovits, O. E. Kansanen, and H. Yue, “John-Nirenberg lemmas for a doubling measure,” Studia Mathematica, vol. 204, no. 1, pp. 21–37, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. N. Badr, A. Jiménez-del-Toro, and J. M. Martell, “Lp self-improvement of generalized Poincaré inequalities in spaces of homogeneous type,” Journal of Functional Analysis, vol. 260, no. 11, pp. 3147–3188, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. B. Franchi, C. Pérez, and R. L. Wheeden, “Self-improving properties of John-Nirenberg and Poincaré inequalities on spaces of homogeneous type,” Journal of Functional Analysis, vol. 153, no. 1, pp. 108–146, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. M. Giaquinta and L. Martinazzi, An introduction to the regularity theory for elliptic systems, harmonic maps and minimal graphs, vol. 2, Edizioni della Normale, Pisa, Italy, 2005.
  6. E. Giusti, Direct Methods in the Calculus of Variations, World Scientific, River Edge, NJ, USA, 2003. View at Publisher · View at Google Scholar
  7. T. Heikkinen, “Self-improving properties of generalized Orlicz-Poincaré inequalities,” Report/University of Jyväskylä, Department of Mathematics and Statistics 105, 2006.
  8. A. Jiménez-del-Toro and J. M. Martell, “Lp self-improvement of Poincaré type inequalities associated with approximations of the identity and semigroups,” Preprint.
  9. A. K. Lerner and C. Pérez, “Self-improving properties of generalized Poincaré type inequalities through rearrangements,” Mathematica Scandinavica, vol. 97, no. 2, pp. 217–234, 2005.
  10. P. MacManus and C. Pérez, “Generalized Poincaré inequalities: sharp selfimproving properties,” International Mathematics Research Notices, vol. 2, pp. 101–116, 1998.
  11. A. Torchinsky, Real-Variable Methods in Harmonic Analysis, vol. 123, Academic Press, Orlando, Fla, USA, 1986.
  12. F. J. Martín-Reyes and A. de la Torre, “One-sided BMO spaces,” Journal of the London Mathematical Society, vol. 49, no. 3, pp. 529–542, 1994. View at Zentralblatt MATH
  13. L. Berkovits, “Parabolic Muckenhoupt weights in the Euclidean space,” Journal of Mathematical Analysis and Applications, vol. 379, no. 2, pp. 524–537, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH